Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2005, 7:15 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 7:15 AM CDT (12:15 UTC)
- Expired
- Aug 18, 2005, 8:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Iowa County, WI, Lafayette County, WI
The radar
The La Crosse radar (KARX), 133 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:50 AM CDT | TSTM WND DMG | Shullsburg, WI | HOUSE MOVED SOME OFF FOUNDATION...WATER IN HOUSE. |
| Aug 18, 8:03 AM CDT | TSTM WND DMG | 6 Nw Argyle, WI | TREES AND A BUILDING DOWN. |
| Aug 18, 8:03 AM CDT | TSTM WND DMG | Shullsburg, WI | NUMEROUS TREES AND POWERLINES DOWN. TREES DOWN ON BUILDINGS ON COUNTY TRUNK O BETWEEN GRATIOT AND SHULLSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 181215 SVRMKX WIC049-065-181300- /O.NEW.KMKX.SV.W.0138.050818T1215Z-050818T1300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 715 AM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN SOUTH CENTRAL WISCONSIN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 800 AM CDT * AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BELMONT...OR ABOUT NEAR PLATTEVILLE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHULLSBURG AROUND 725 AM CDT... MINERAL POINT AND DARLINGTON AROUND 735 AM CDT... DODGEVILLE AROUND 740 AM CDT... BLANCHARDVILLE AND ARGYLE AROUND 800 AM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4307 9041 4252 9040 4266 8986 4304 8986 $$ ZAJDEL
4 follow-up statements
000 WWUS53 KMKX 181223 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 723 AM CDT THU AUG 18 2005 WIC049-065-181300- /O.CON.KMKX.SV.W.0138.000000T0000Z-050818T1300Z/ IOWA-LAFAYETTE- 723 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 AM CDT FOR LAFAYETTE AND IOWA COUNTIES... AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BELMONT...OR ABOUT 10 MILES SOUTHWEST OF MINERAL POINT...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF MINERAL POINT BY 730 AM CDT... DARLINGTON BY 735 AM CDT... LAMONT BY 745 AM CDT... 7 MILES SOUTH OF HOLLANDALE AND 9 MILES NORTH OF SOMERS BY 750 AM CDT... BLANCHARDVILLE AND ARGYLE BY 755 AM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4307 9041 4252 9040 4253 8987 4304 8986 $$ ZAJDEL
000 WWUS53 KMKX 181234 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 734 AM CDT THU AUG 18 2005 WIC049-065-181300- /O.CON.KMKX.SV.W.0138.000000T0000Z-050818T1300Z/ IOWA-LAFAYETTE- 734 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 AM CDT FOR LAFAYETTE AND IOWA COUNTIES... AT 733 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR DARLINGTON...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAMONT BY 745 AM CDT... 6 MILES NORTH OF SOMERS BY 750 AM CDT... ARGYLE AND BLANCHARDVILLE BY 755 AM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4307 9041 4252 9040 4253 8987 4304 8986 $$ ZAJDEL
000 WWUS53 KMKX 181243 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 743 AM CDT THU AUG 18 2005 WIC049-065-181300- /O.CON.KMKX.SV.W.0138.000000T0000Z-050818T1300Z/ IOWA-LAFAYETTE- 743 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 AM CDT FOR LAFAYETTE AND IOWA COUNTIES... AT 741 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR DARLINGTON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAMONT BY 750 AM CDT... SOMERS BY 755 AM CDT... ARGYLE AND 6 MILES NORTH OF SOUTH WAYNE BY 800 AM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4307 9041 4252 9040 4253 8987 4304 8986 $$ ZAJDEL
000 WWUS53 KMKX 181251 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 751 AM CDT THU AUG 18 2005 WIC049-065-181300- /O.CON.KMKX.SV.W.0138.000000T0000Z-050818T1300Z/ IOWA-LAFAYETTE- 751 AM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 AM CDT FOR LAFAYETTE AND IOWA COUNTIES... AT 750 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LAMONT...OR ABOUT NEAR DARLINGTON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ARGYLE AND 6 MILES NORTH OF SOUTH WAYNE BY 800 AM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4307 9041 4252 9040 4253 8987 4304 8986 $$ ZAJDEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:17 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 18, 3:17 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 317 AM CDT THU AUG 18 2005 .DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH FRIDAY NIGHT. MODELS ARE IN FAIR AGREEMENT NEXT 84 HOURS...ALTHOUGH THEY DIFFER AS IN STRENGTH AND TIMING OF UPPER AIR SUPPORT. LARGE AREA CONVECTION IN NORTHEAST IOWA IN AXIS OF 700 Q-CONVERGENCE AND IN THETA-E RIDGE WITH STRONG ISENT LIFT. THIS CONVECTION IS EXPECTED TO CONTINUE AND GRADUALLY SPREAD ACROSS CWA AS DYNAMICS SHIFT EASTWARD TODAY AND INTO EARLY EVENING HOURS. CONVECTION IS EXPECTED TO DIMINISH LATER THIS EVENING AS MODELS ADVECT LARGE AREA OF DIVERGENT MOTION ACROSS CWA. THESE CONDITIONS SHOULD PERSIST THROUGH FRIDAY MORNING...BUT DURING THE AFTERNOON ISENT LIFT AGAIN INCREASES ALONG WITH THETA-E RIDGE AND Q-CONVERGENCE. WILL THEREFORE HANG ON THE SMALL POPS FOR FRIDAY AFTERNOON. LIMITING FACTORS WILL BE LACK OF 700 MOISTURE AND WEAK MID LEVEL CAP. ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINS EXPECTED FOR FRIDAY NIGHT AS COLD FRONT PUSHES SOUTHEAST INTO CWA. RIGHT REAR QUAD ACTION FROM STRONG H250 JET IS INDICATED BY MODELS ALONG WITH STRONG SHORT WAVE AND H700 OMEGA. BOTH MODELS IN GOOD AGREEMENT FOR THIS PERIOD. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 431 AM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-190945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ643>646-665-190945- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS. ZAJDEL
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:57 AM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 52 min |
| Aug 18, 4:37 PM CDT | Tornado Warning | MKX | Sauk | 53 min |
| Aug 18, 5:07 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 23 min |
| Aug 18, 5:11 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 64 min |
| Aug 18, 5:21 PM CDT | Tornado Warning | MKX | Columbia, Dane, Iowa, Sauk | 54 min |
| Aug 18, 5:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Aug 18, 6:06 PM CDT | Tornado Warning | MKX | Columbia, Dane | 39 min |
| Aug 18, 6:29 PM CDT | Tornado Warning | MKX | Jefferson | 61 min |
| Aug 18, 6:33 PM CDT | Tornado Warning | MKX | Green Lake, Marquette | 35 min |
| Aug 18, 6:39 PM CDT | Tornado Warning | MKX | Dane | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.